High Wind, Guadalupe Mountains of Culberson County
- When
- November 28, 8:51 PM MST to 10:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Strong, northeast gap winds occurred in Guadalupe Pass behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong, northeast gap winds occurred in Guadalupe Pass behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 28, 4:06 PM MST, 4 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
506 PM CST Tue Nov 28 2017
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Gusty, northerly winds will decrease by 29/03Z at all area
terminals. By 29/00Z, winds should decrease sufficiently to limit
blowing dust, so lower visibility is not expected. VFR conditions
will prevail tonight and Wednesday.
&&
.PREV DISCUSSION... /issued 216 PM CST Tue Nov 28 2017/
South of a dry cold front moving thru SE NM/NW PB temps are about 10-
15 degrees above normal with breezy west winds nearing 20 mph
sustained at times. A few local high wind gusts will occur in the
GDP Mtns, however as said front nears these west winds will decrease
through the mtns. Post-frontal nw-n winds of 15-25 mph are ushering
in cooler temps despite the strong downslope component and post-
frontal winds will increase through GDP Pass and we have upgraded
to a high wind warning for GDP Pass from 00Z/Wed-08Z/Wed. By 12Z
Wed the surface anticyclone will be located in SE NM where a light
freeze is possible north of highway 62/180. Cooler elsewhere too
with widespread lows in the 30s. High clouds and post-frontal
airmass will help keep high temps near to just below normal for
Wed PM. Meanwhile a fast moving shrtwv trof moving into the
northern high plains will drive another cold front south into the
PB/SE NM Thur AM with highs once again close to normal from around
I-20 north. Return flow quickly develops with Fri AM low clouds
likely with dwpnts M40s-N50 across the PB Fri PM. Said low level
mstr will have a good chance to hang around thru Sun PM (at least
across the east CWFA) when mid level flow finally starts to
strengthen. Thereafter models diverge but suggest cold and "wetter"
solution materializing around next Tue thru mid week.
FIRE WEATHER...
Elevated fire wx conditions exist across the area, mostly ahead of
the cold front. RHs are 13-20% with winds of 20-25 mph and temps
about 15 degrees south of the front. Conditions will abate quickly
late afternoon/early evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 37 60 40 61 / 0 0 0 0
Carlsbad 32 62 40 60 / 0 0 0 0
Dryden 45 68 44 71 / 10 0 0 0
Fort Stockton 39 63 43 65 / 0 0 0 0
Guadalupe Pass 33 57 43 58 / 0 0 0 0
Hobbs 33 59 37 59 / 0 0 0 0
Marfa 31 64 36 67 / 0 0 0 0
Midland Intl Airport 34 62 40 63 / 0 0 0 0
Odessa 34 62 40 63 / 0 0 0 0
Wink 35 62 38 65 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 1 AM MST Wednesday for Guadalupe
Mountains.
&&
99/99/Hazardous Weather Outlook National Weather Service Midland/Odessa TX 150 PM CST Tue Nov 28 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-292000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 150 PM CST Tue Nov 28 2017 /1250 PM MST Tue Nov 28 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated fire weather conditions will persist through this evening with warm, windy and dry conditions across Southeast New Mexico and much of West Texas. A Fire Danger Statement is in effect for these areas however a few locations will briefly meet Red Flag. A High Wind Warning is in effect this evening through late tonight for Guadalupe Pass, where northeasterly gap winds of 35 to 45 mph gusting to around 60 mph is expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723398.